Myocardial infarction during intravenous immunoglobulin infusion in a 65-year-old man with common variable immunodeficiency and subsequent successful repeated administration

Shoban Davé, John Hagan

Research output: Contribution to journalArticle

6 Scopus citations

Abstract

Background: Intravenous immunoglobulin (IVIG) may cause thromboembolic events. Although such events are usually associated with large IVIG doses administered to treat neurologic diseases, thromboembolic events may also occur with standard immunodeficiency doses. Objective: We describe a 65-year-old man with common variable immunodeficiency (CVID) who experienced angina and myocardial infarction with IVIG infusion. Methods: The patient's electronic medical record was reviewed. Results: The patient developed substernal chest pain during a scheduled 40-g (400-mg/kg) infusion. The infusion was discontinued, and a cardiac evaluation was initiated. The patient was found to have elevated troponin T and creatine kinase MB levels, signifying cardiac injury. Heart catheterization revealed severe vessel disease, and surgical revascularization was subsequently performed. Three weeks after revascularization, an IVIG dose of 200 mg/kg was cautiously readministered. This dose was increased in 2 weeks to 300 mg/kg, which was tolerated every 3 to 4 weeks without any adverse thrombotic events in the subsequent 12 months. Conclusions: This case demonstrates not only angina and myocardial infarction associated with IVIG infusion in a patient with CVID but also the successful reinitiation of IVIG infusion after surgical revascularization. This case also underscores the importance of caution with IVIG infusion in patients with CVID and known coronary artery disease.

Original languageEnglish (US)
Pages (from-to)567-570
Number of pages4
JournalAnnals of Allergy, Asthma and Immunology
Volume99
Issue number6
DOIs
StatePublished - Dec 2007

ASJC Scopus subject areas

  • Immunology and Allergy
  • Immunology
  • Pulmonary and Respiratory Medicine

Fingerprint Dive into the research topics of 'Myocardial infarction during intravenous immunoglobulin infusion in a 65-year-old man with common variable immunodeficiency and subsequent successful repeated administration'. Together they form a unique fingerprint.

  • Cite this